Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 11, 2014, 3:23 AM CDT for 13 counties in Kansas. It took effect at Mar 11, 2014, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2014, 3:23 AM CDT (08:23 UTC)
- In effect from
- Mar 11, 2014, 1:00 PM CDT
- Expired
- Mar 11, 2014, 6:59 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4255 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
536 WWUS83 KICT 110823 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 323 AM CDT TUE MAR 11 2014 ...STRONG GUSTY NORTH WINDS WILL CREATE A CRITICAL FIRE DANGER THIS AFTERNOON... .A STRONG COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA THIS AFTERNOON AND THIS EVENING. WINDS WILL SHIFT TO THE NORTH AND WILL BECOME STRONG AND GUSTY BEHIND THE FRONT. THIS STRONG NORTH WIND AND CURED GRASSLANDS WILL LEAD TO AN EXTREME GRASSLAND FIRE DANGER. KSZ032-033-047>051-067-068-082-083-091-092-112330- /O.NEW.KICT.FW.W.0008.140311T1800Z-140312T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 323 AM CDT TUE MAR 11 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050...051...067... 068...082...083...091 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * EXTREME GRASSLAND FIRE DANGER...IS FORECAST. * TIMING...EXTREME VALUES OF GRASSLAND FIRE WILL BE POSSIBLE FROM NOON UNTIL THIS EVENING FOR AREAS ALONG AND WEST OF INTERSTATE 135. * WINDS...NORTH WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH. * RELATIVE HUMIDITY...AS LOW AS 35 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS FIRE WEATHER PRODUCT. && $$ KETCHAM
1 follow-up statement
788 WWUS83 KICT 112359 RFWICT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 659 PM CDT TUE MAR 11 2014 ...THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS HAS BEEN ALLOWED TO EXPIRE... KSZ032-033-047>051-067-068-082-083-091-092-120100- /O.CAN.KICT.FW.W.0008.000000T0000Z-140312T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-RENO- HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- 659 PM CDT TUE MAR 11 2014 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049...050... 051...067...068...082...083...091 AND 092... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ALLOWED THE RED FLAG WARNING TO EXPIRE. ALTHOUGH NORTH WINDS SUSTAINED BETWEEN 25 AND 35 MPH WITH 40 TO 45 MPH GUSTS WILL CONTINUE EARLY THIS EVENING THE RELATIVE HUMIDITIES ARE BEGINNING TO INCREASE. AS SUCH THE RED FLAG WARNING THAT HAD BEEN IN EFFECT FOR ALL OF CENTRAL AND MOST OF SOUTH-CENTRAL KANSAS HAS BEEN ALLOWED TO EXPIRE. $$ ES
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 3:10 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 11, 3:10 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 AM CDT TUE MAR 11 2014 .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 304 AM CDT TUE MAR 11 2014 POTENT SHORTWAVE MOVING THROUGH THE ROCKIES WILL MOVE RAPIDLY ACROSS THE PLAINS TODAY INTO THIS EVENING. AS THIS SHORTWAVE MOVES INTO KS...EXPECT THIS SYSTEM TO DRAG A STRONG COLD FRONT SOUTH ACROSS MOST OF KS BY THIS AFTERNOON INTO THIS EVENING. SHORT TERM MODELS ARE FAIRLY SIMILAR IN THAT A STRONG PRESSURE GRADIENT WILL DEVELOP AS THIS WAVE MOVES THROUGH ON THE BACKSIDE OF THE FRONT AS 1000-850H LAPSE RATES STEEPEN. THIS WILL CERTAINLY LEAD TO NORTH WINDS GUSTING AS HIGH AS 45-50 MPH FOR AREAS WEST OF INTERSTATE 135. SO EXPECTING A HIGH END WIND ADVISORY EVENT AS THE FRONT PUSHES SOUTH AND WINDS INCREASE ON THE BACKSIDE. NAM BUFKIT SOUNDINGS/MOMENTUM TRANSFER EVEN SUGGESTS THAT SOME GUSTS MAY COME CLOSE TO 55 MPH ACROSS SOUTH CENTRAL KS BY THE LATE AFTERNOON HOURS. BUT THINK THE STRONGER GUSTS WILL BE VERY ISOLATED...SO WOULD PREFER TO NOT RAISE A HIGH WIND WARNING. SOME MID LEVEL SATURATION WILL OCCUR AS THIS SYSTEM STREAKS BY...BUT MOISTURE IS RATHER LIMITED...SINCE ITS A PACIFIC TYPE SYSTEM. SO WILL KEEP A POST FRONTAL CHANCE POP MAINLY ALONG I-70 AND AREAS INTO SOUTHEAST KS. THINK MOST OF THE PRECIPITATION WILL BE RAIN...BUT COOLING ALOFT MAY LEAD TO SOME SNOW TO MIX IN WITH THE RAIN FOR THE EVENING HOURS ACROSS CENTRAL KS. WED-THU: WILL CERTAINLY NOT SEE THE DEGREE OF COOL DOWN THAT WE HAVE PREVIOUSLY WITNESSED DURING THE WINTER MONTHS FOR WED. BUT TEMPERATURES WILL BE CLOSER TO CLIMO NORMALS FOR WED...BUT CONDITIONS WILL FEEL COOLER DUE TO THE BRISK NORTH WINDS. LEE TROUGH DEVELOPMENT THU SHOULD RESULT IN BREEZY SOUTHWESTERLY WINDS RETURNING AND TEMPERATURES CLIMBING ABOVE NORMAL ONCE AGAIN. KETCHAM .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 304 AM CDT TUE MAR 11 2014 MEDIUM RANGE FORECAST MODELS DIFFER QUITE A BIT ON HOW THE WEEKEND WILL EVOLVE. GFS SHOWS A WEAK IMPULSE STREAKING BY ON FRI...BUT THIS APPEARS TO BE AN OUTLIER. BOTH THE GFS AND ECMWF SHOW THE FLOW BECOMING MORE NORTHWESTERLY FOR THE END OF THE WEEKEND AS A RIDGE BUILDS OVER THE ROCKIES. BUT THEY DIFFER ON THE NEXT SHORTWAVE EXPECTED TO DROP SOUTHEAST INTO THE PLAINS FOR SAT INTO SUN. CURRENT CONSENSUS POPS LOOK OVERDONE FOR SAT EVENING INTO EARLY SUN. GIVEN QUICK HITTING NATURE TO THIS SYSTEM AND LACK OF GOOD MOISTURE FETCH FROM THE GULF....WOULD PREFER TO KEEP THE POPS IN THE SLIGHT CHANCE RANGE FOR NOW. THIS SYSTEM WILL DRAG ANOTHER COOL FRONT ACROSS THE REGION ON SUN...WHICH WILL COOL TEMPERATURES BACK DOWN TOWARDS CLIMO NORMALS FOR SUN INTO MON. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 304 AM CDT TUE MAR 11 2014 AVIATION HAZARD IS MAJOR! A STRONG COLD FRONT WILL SURGE SE ACROSS KS ON TUE. THE COLD FRONT SHOULD REACH KRSL ~15Z...KSLN & KHUT BY 18Z...& KICT ~20Z. THE NW-N WINDS WILL BE STRONG WITH SUSTAINED 30KTS/35MPH & ~40KT GUSTS LIKELY FROM MID-LATE AFTERNOON THRU MID-LATE EVENING. POST FRONTAL STRATOCU IS LIKELY TO DROP INTO MVFR STATUS OVER CNTRL KS WITH IFR POSSIBLE LATE TUE NIGHT. THE WIND ADVISORY CURRENTLY IN EFFECT FOR ALL AREAS TUE AFTERNOON & EVENING MAY BE UPGRADED TO HIGH WIND WARNING FOR CNTRL KS TUE AFTERNOON & EVENING. STAY TUNED. ~ES && .FIRE WEATHER... ISSUED AT 304 AM CDT TUE MAR 11 2014 VERY HIGH TO EXTREME GRASSLAND FIRE DANGER VALUES ARE EXPECTED TODAY...AS A STRONG COLD FRONT RACES SOUTHWARD ACROSS THE REGION THIS AFTERNOON. NORTH WINDS WILL INCREASE DRAMATICALLY BEHIND THE FRONT....WITH WINDS GUSTING TO 45 TO 50 MPH AFFECTING AREAS WEST OF INTERSTATE 135. WITH GRASS/RANGELAND STILL 100% CURED AND RELATIVE HUMIDITY VALUES DROPPING INTO THE 30 PERCENT RANGE...WILL GO WITH A RED FLAG WARNING FOR AREAS WEST OF INTERSTATE 135 FOR THE AFTERNOON HOURS. A VERY HIGH GRASSLAND FIRE DANGER IS ALSO EXPECTED FOR THE REST OF THE FORECAST AREA...SO ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED FOR MOST LOCATIONS...AS ANY FIRE THAT DEVELOPS WILL QUICKLY GET OUT OF HAND. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 32 52 28 / 10 20 0 0 HUTCHINSON 67 29 52 28 / 10 30 0 0 NEWTON 69 30 50 30 / 10 30 0 0 ELDORADO 73 32 51 29 / 10 20 0 0 WINFIELD-KWLD 77 33 53 30 / 10 10 0 0 RUSSELL 58 27 52 26 / 30 30 0 0 GREAT BEND 61 28 52 24 / 20 30 0 0 SALINA 64 30 52 27 / 20 30 0 0 MCPHERSON 67 29 52 28 / 20 30 0 0 COFFEYVILLE 82 34 52 29 / 10 20 0 0 CHANUTE 79 33 50 27 / 10 30 10 0 IOLA 76 33 49 27 / 10 30 10 0 PARSONS-KPPF 80 33 51 28 / 10 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT CDT TONIGHT FOR KSZ070>072-094>096-098>100. RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-067-068-082-083-091-092. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT FOR KSZ049-051>053-067>069-082-083-091>093. WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING FOR KSZ032-033-047-048-050. &&
Hazardous weather outlook, Mar 10, 3:53 PM CDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 353 PM CDT MON MAR 10 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 353 PM CDT MON MAR 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE REGION TUESDAY AFTERNOON AND EVENING. VERY STRONG NORTH WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED BEHIND THE FRONTAL PASSAGE. AS THIS SYSTEM MOVES THROUGH...THERE WILL BE A SMALL CHANCE OF LIGHT RAIN CHANGING TO SNOW MAINLY ACROSS CENTRAL KANSAS. NO SNOW ACCUMULATIONS ARE EXPECTED. VERY HIGH GRASSLAND FIRE DANGER IS LIKELY ACROSS THE ENTIRE AREA TUESDAY AFTERNOON AND EVENING. EXTREME FIRE DANGER IS POSSIBLE IN CENTRAL AND SOUTH CENTRAL KANSAS. VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE THURSDAY AFTERNOON ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.